- inhalers and hallucinations
- The term inhaler comes from the Latin verb inhalare, which means to breathe into. It is used to denote a fluorocarbon-driven device used in pulmonology and other branches of medicine to administer therapeutics such as beta agonists, " steroids, and ipratropium via the lungs. As suggested in 1994 by the American pediatrician Bruce M. Schnapf and the American pharmacologist Maria L. Santeiro, the excessive use of beta-agonist inhalers can evoke vivid "complex visual (and possibly also " compound) hallucinations. The authors' suggestion was based on the case of an 8-year-old boy who had used excessive amounts of the beta agonist albuterol via an inhaler. According to the authors, the most likely cause of the hallucinations was not the beta agonist, but the aerosol propellants Freon 12 (i.e. dichlorodifluoromethane) and/or Freon 11 (i.e. trichloromonofluoromethane).ReferencesSchnapf, B.M., Santeiro, M.L. (1994). Beta-agonist inhaler causing hallucinations. Pedi-atric Emergency Care, 10, 87-88.
Dictionary of Hallucinations. J.D. Blom. 2010.